Plaquenil - when to take it

I am starting Plaquenil tomorrow and all it says is take two tablets daily. Call me a nong but I have a vague recollection the rheumy said take two in the morning with food. But after reading heaps of others experience it seems a lot of people spread the dose over the day so as not to get nauseated. I would prefer to take them at night so I sleep through any reactions I may have but now I don't know what to do. I am totally confused!!!! Help!

30 Replies

  • We're not supposed to give each other medical advice, so you should really check with your own GP. (But I take one in the morning and one at night.....). Pollyx

  • Thanks for that Polly. I didn't phrase my question properly I think as I wasn't after medical advice it was more about peoples experiences with how they took it I was after, and trying to reduce the side effects. I have just had to come off lyrica after 3 weeks because of side effects. I have been researching and it seems that most take one in the morning and one at night. I wonder if my rheumy said take two in the morning because of my reflux- aghhh I hate my brain not remembering stuff.

  • I've been on this drug for a year now and my instruction were to take one in the morning and one in the evening.Apart from slight headache after taking them at first I have had no side effects at all.


  • Thanks Carolyn I am hoping no side effects!

  • I've been on it for 3 years and take my tabs at night after dinner. Never had problems luckily.

  • Thanks Dtech I think I am going to try both ways and see what works best for me

  • I took one in the morning and one in the evening and didn't suffer any side effects such as nausea which I was fully expecting. Clemmie

  • Thanks Clemmie

  • When I was on hydroxychloroquine I took it morning and night and did not get side effects. Hope you get on well with it also.

  • Thanks Scottishlad, I hope so too

  • Mine is prescribed as 200mg twice a day, also the rheumatologist was very specific that I should take it with food. It takes a long time to make a difference - months - but it has reduced some swelling in my hand and has helped with the fatigue.

    Dotty x

  • Thanks Dotty yes mine told me to take them with food too and also that they take a long time to work but lable just says take two daily no specifics

  • What's a nong? Lol

  • hahah a nong is an idiot but not as harsh

  • I too take one in the morning & one at night, also with food. I hope this helps. rie x

  • Thanks Riedenise I am going to try that as many have suggested this minimises side effects

  • Hi, I've been taking it for a year now. I take 1 in the morning & 1 at night always with food. I was told to get an eye test before starting them & then every six-12 months. The only side effects I've had is a slight rash after 4 wks which lasted for about 48hrs & I've also become a bit sensitive to the sun so I try to stay in the shade & use sun cream hope this helps x

  • Thanks Caza I decided to try the twice a day dosage with food to try and alleviate side effects, but after starting this morning I have had diarrhea all day, I hope it goes away soon. I wasn't told anything about eye tests but have been reading about this.

  • Hi - late answering I know, but I haven't been on over the weekend. I started off with two a day, but they did cause quite bad nausea with me and eventually the rheumy said I could knock it down to one a day. I still get nauseous but bearable, however, after much trial and error, I have found it is definitely best for me if I take it HALF WAY THROUGH my evening meal not after it, with a glass of water - that actually makes a big difference to me. xx

  • Thanks for that and I agree, I have taken one morning in middle of breakfast and then mid meal in the evening but I am getting diarrhea and feel really nauseous. battled not to throw up at work today so I guess it may take my body a while to settle in to it and hope those side effects subside. I don't think I would take it after a meal as I think I would have more trouble as I have a dodgy stomach as it is and reflux. fish oil makes me feel sick so I guess I am just going to have to suck it up and put up with it. YUK!!!

  • I did get diarrhoea as well when I was on two a day, but that has improved considerably dropping down to one. I also get acid reflux - diagnosed with hiatus hernia years ago but controlled that with Gaviscon and hadn't had any problems for years until now!! Hey-ho. Something else that has arisen lately, which seems to be tied up with the nausea and reflux - I've developed a complete aversion to some chemical smells, especially in anything antibacterial - soaps, hand gels etc. I can't stand them now, the smell sticks in my throat and makes me feel soooo sick. I especially cannot use the alcohol wipes with my mtx injections anymore. xx

  • hahah oh so like me. I have an aversion to many smells. Petrol has always triggered migraines in me makes it hard when I fill the car, but so many other things such as perfumes, permanent markers, foods, cleaners and on and on. Yes I have a hiatus hernia too and take somac but this stuff makes reflux worse I must say but hey if it will work eventually I will be happy

  • I take my 2 in the eve after my tea, if I'm not working. I tried different times due to stomach churning all day if I take earlier! If I am working, 2 days per week I take a lot later with some food, crackers or something light. Then what happens happens overnight!! If you get my drift ;-)

  • Thanks Sue for your input. I seem to be better if I take them morning and night so far, as I work fulltime I don't think I could cope being up all night with reflux. so far doing it that way I have managed to sort of keep it under control and get a few hours sleep.

  • Thats ok, as peeps have said, we're all different. And mine was trial and error, no one actually told me how to take them ;-)

  • me either which is why i sought help as I had no idea and no written instructions. I wonder sometimes about the medical profession no wonder there are so many medication mishaps!

  • Hmmm!! I have to agree!! Theres a lot of good advice on here though x

  • Yes there is thank heavens for that!

  • Hi,

    I have been taking them for about four months. I take one in the morning and one at night. I find if I don't eat something when I take them, I have a tummy upset - not nice all through the night, or indeed at work!

    I think it is down to trial and error - what suits me may not suit someone else.


  • Hi Jem yes I have been eating when I take them or I know i will have stomach problems too

You may also like...